Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Northern Indiana

August 2, 2017LaPorte County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 2, 2017, 1:20 PM CDT for LaPorte County, Indiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 1:20 PM CDT (18:20 UTC)
Expired
Aug 2, 2017, 2:15 PM CDT
In force
55 min
Issued by
NWS Northern Indiana

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS83 KIWX 021820
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
220 PM EDT WED AUG 2 2017

INZ003-004-021915-
La Porte-St. Joseph-
220 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. JOSEPH AND
CENTRAL LA PORTE COUNTIES...

At 216 PM EDT/116 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near New Carlisle to near 
Westville. Movement was southeast at 10 mph. The storms are expected 
to intensify.

Winds to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
South Bend, Mishawaka, La Porte, Westville, New Carlisle, Wanatah, 
Fish Lake, Crumstown and Stillwell.

This includes Interstate 80 in Indiana between mile markers 67 and
75.
 
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4168 8616 4139 8682 4140 8692 4154 8692
      4174 8649 4176 8636
TIME...MOT...LOC 1816Z 304DEG 7KT 4172 8642 4151 8689 

$$

SKIP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:35 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 2, 11:35 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1235 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Issued at 1226 PM EDT Wed Aug 2 2017

Scattered showers and thunderstorms are expected to redevelop
this afternoon as a weak trof moves into the area. Highs today
will once again reach into the lower to mid 80s. A stronger system
will arrive for later Thursday into Thursday night with a better
chance of showers and storms in advance of a cold front. Cooler
weather will arrive in wake of this front Friday into the weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 345 AM EDT Wed Aug 2 2017

Scattered showers and thunderstorms are expected once again today,
and similar to yesterday a few storms may produce some brief heavy
rain and small hail. Coverage of showers should ramp down again this
evening.

Very slow moving upper level trough continues to make its way across
far eastern Illinois/central Indiana this morning. Just downstream
of vort center, a few showers and thunderstorms have been maintained
during the overnight hours to the west/northwest of Indianapolis
with a few showers also developing farther to the north from south
of North Manchester to near Marion. Best locations for isolated
shower and perhaps a thunderstorm through daybreak should generally
be across south central/southeast portions of forecast area that
will experience weak forcing with upper trough, and where weak
low/mid level theta-e ridging will reside.

Challenging forecast for this afternoon in terms of resolving exact
locations for greatest coverage showers/storms. In addition, to
aforementioned upper wave across central Indiana this morning, water
vapor imagery does suggest another subtle short wave working across
the western Great Lakes where showers/storms persist across west
central and northern Lower Michigan early this morning. Combination
of these two features should result in weak low level convergence
zone to reside across the area this afternoon with this weak
convergence likely to be more tied to western Great Lakes wave
dropping southeast this morning. Due to subtle upper level
features, and weak nature of low level convergence, difficult to
add too much spatial detail to diurnally driven PoPs today. In
a broad sense, the best chances should be across eastern two
thirds of the area following very slow eastward progression of low
level convergence axis. These locations should also be located in
closer proximity to 925-800 mb weak theta-e ridging. Storm
scale/outflow interactions with weak deep column flow should
result in fairly chaotic/disorganized convective evolution again
today, with stronger cores possibly producing some small hail and
sub-severe wind gusts. As was the case yesterday, scattered
showers/storms should be tied closely to diurnal cycle and
diminish this evening.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 345 AM EDT Wed Aug 2 2017

The best potential for more organized showers and thunderstorms
still appears to be later Thursday afternoon and especially into
Thursday evening as a more vigorous upper trough across southern
Alberta this morning makes its way to the mid/upper MS Valley.
Initially weak shear profiles across the area Thursday morning will
show some increase later in the afternoon and especially by evening
across western half of the area as a 40 knot 700 mb jet streak
cuts through base of strong upper short wave to the west. It still
appears as though greatest severe threat Thursday afternoon
likely will remain to the west across northern Illinois/southern
Wisconsin where more favorable shear/instability overlap will
exist in region of stronger upper forcing with approaching wave.
Will keep mid-high chance PoPs going Thursday afternoon, with
highest PoPs across the west where pre-frontal trough may focus
scattered late afternoon or early evening storms.

Current indications suggest if any organized severe threat does
materialize for local area, it would be across the far west in the
evening as initial discrete storms across northern Illinois
potentially congeal across the southern Great Lakes. Marginal mid
level lapse rates and loss of diurnal instability suggest general
downward trend in storm intensity by mid to late evening, although
strength of forcing could perpetuate some wind potential a bit
longer. Overall, confidence in severe weather potential still on
the low side given more favorable setup just upstream during peak
diurnal period, but will need to monitor this potential given
strength of upper trough/forcing (particularly far western areas).

Much cooler conditions in store for Friday behind the cold front.
Given magnitude of air mass moving in, western locations may
struggle to reach the 70 degree mark Friday. Combination of upper
trough passage and some lake induced instability should prolong
shower chances into Friday afternoon/night across the far
northwest. Temps will remain a good 5 to 8 degrees below normal
into Saturday with next synoptic system of interest on tap for
Sunday. A broad region of isentropic ascent is expected in
advance of this wave, and given somewhat consistent signal in
guidance for this general scenario, will maintain mid range chance
showers PoPs for this period. Conditions should dry out by later
Monday/Tuesday with moderation in temps on the slow side as
another weak thermal trough settles across the region behind the
early week system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1226 PM EDT Wed Aug 2 2017

Scattered showers and storms are expected to develop this
afternoon as a weak system moves into the area. Kept a vicinity
thunder mention at both SBN and FWA given favored daytime
heating/instability. The activity will decrease this evening
leaving VFR conditions. Mentioned a TEMPO for ground fog at FWA
09-13Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 2, 3:18 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
418 AM EDT Wed Aug 2 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-030830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
418 AM EDT Wed Aug 2 2017 /318 AM CDT Wed Aug 2 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible through mid morning mainly south
of Route 24.

Scattered thunderstorms are expected to redevelop late this morning
into this afternoon. Severe weather is not expected, but a few strong
storms are possible capable of producing winds to 40 mph, small
hail, and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a continued chance of thunderstorms Thursday and Thursday
night with the greatest chance of thunderstorms on Thursday evening.
Widespread severe weather is not expected at this time, but an
isolated strong to severe thunderstorm is possible Thursday evening
generally west of Route 31 in southwest Lower Michigan and northern
Indiana.

Dangerous swimming conditions are possible Friday through early
Saturday along the Lake Michigan shoreline for southwest Lower
Michigan and northwest Indiana.

There are low chances of thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-030830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
418 AM EDT Wed Aug 2 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is another chance of thunderstorms Thursday and Thursday night,
with the greatest chances on Thursday evening. A few of the storms
Thursday evening may be strong to severe.

Hazardous conditions for small craft are expected from Friday into
Saturday morning.

There are low chances of thunderstorms Sunday and Monday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Aug 2, 1:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
220 PM EDT WED AUG 2 2017

INZ003-004-021915-
La Porte-St. Joseph-
220 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. JOSEPH AND
CENTRAL LA PORTE COUNTIES...

At 216 PM EDT/116 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near New Carlisle to near
Westville. Movement was southeast at 10 mph. The storms are expected
to intensify.

Winds to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
South Bend, Mishawaka, La Porte, Westville, New Carlisle, Wanatah,
Fish Lake, Crumstown and Stillwell.

This includes Interstate 80 in Indiana between mile markers 67 and
75.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4168 8616 4139 8682 4140 8692 4154 8692
      4174 8649 4176 8636
TIME...MOT...LOC 1816Z 304DEG 7KT 4172 8642 4151 8689

SKIP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:38 PM CDTSpecial Weather StatementIWXSaint Joseph67 min
Aug 1, 8:29 PM CDTSpecial Weather StatementIWXPaulding31 min
Aug 1, 9:05 PM CDTSpecial Weather StatementIWXPaulding25 min

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.